Texas, 2004

Funnel Clouds in Texas, July 9, 2004

July 9, 2004 · NWS HGX · 3 events in 2 counties and zones

3 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jul 9, 1:00 AM CST, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 9, 1:00 AM CST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
200 AM CDT FRI JUL 9 2004

.DISCUSSION...
LOOKS LIKE THE INTERRUPTION TO SUMMER WILL CONTINUE A COUPLE OF MORE
DAYS AS THE UPPER LEVEL TROUGH THAT HAS BEEN NEAR OR OVER US MOVES
SLOWLY TO THE WEST. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
WILL ONCE AGAIN DEVELOP OVER MOST OF SOUTHEAST TEXAS. THERE IS A
SIGNIFICANT DIFFERENCE BETWEEN THE AVN AND ETA REGARDING POPS AND
ASSOCIATED QPF PROGS. THE ETA DRIES US OUT QUICKER THAN THE AVN...AND
GIVEN THE AMOUNT OF MOISTURE/INSTABILITY AVAILABLE...THIS SCENARIO
DOES NOT SEEM LIKELY. THEREFORE...WILL LEAN TOWARD THE AVN SOLUTION AT
LEAST FOR THE NEXT COUPLE OF DAYS...INTO THE FIRST HALF OF THE
WEEKEND.

DURING THE LATTER HALF OF THE WEEKEND AND INTO THE FIRST OF NEXT
WEEK...THE UPPER LEVEL RIDGE BUILDS BACK IN ACROSS THE REGION. THIS
WILL ALLOW TYPICAL SUMMERTIME CONDITIONS TO RETURN TO SOUTHEAST TEXAS
WITH A VENGEANCE. WE WILL LIKELY SEE AFTERNOON TEMPERATURES CLIMB INTO
THE MID TO UPPER 90S INLAND...LOWER 90S AT THE COAST. RAIN CHANCES
WILL DIMINISH AS MID LEVEL TEMPERATURES WARM WITH THE RETURN OF THE
RIDGE. 46/34

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  91 74 91 73 89 / 60 30 50 30 50
HOUSTON (IAH)          90 75 90 73 89 / 60 30 50 30 50
GALVESTON (GLS)        89 80 88 78 87 / 60 30 50 30 50

&&
Hazardous weather outlook, Jul 9, 6:00 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CDT FRI JUL 9 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-101200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CDT FRI JUL 9 2004

.DAY ONE...TODAY AND TONIGHT.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN TODAY. THIS ACTIVITY WILL BE ASSOCIATED WITH AN
UPPER LEVEL TROUGH OF LOW PRESSURE THAT IS MOVING SLOWLY WESTWARD
ACROSS SOUTHEAST TEXAS. THE ATMOSPHERE REMAINS VERY MOIST SO THE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL WITH
RATES OF 1 TO 3 INCHES PER HOUR. SOME OF THE STRONGER STORMS WILL
ALSO HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE FIRST HALF OF THE
WEEKEND AS THE TROUGH MOVES ACROSS. SOME OF THESE STORMS WILL ALSO
HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAINS. RAIN CHANCES WILL
DIMINISH DURING THE LATTER HALF OF THE WEEKEND. OTHERWISE...HAZARDOUS
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY LATE MORNING OR EARLY AFTERNOON.

The radar

The Houston radar (KHGX), 113 km away, was scanning. The volume nearest the first event began at 14:46 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Wharton

When
July 9, 8:45 AM CST
Where
Wharton County, 5 mi SW of El Campo
Reported by
GENERAL PUBLIC
Coordinates
29.278, -96.222 (the zone’s center; the record gives no point)

Spotted on Highway 59.

Funnel Cloud, Colorado

When
July 9, 9:30 AM CST
Where
Colorado County, Nada
Reported by
LAW ENFORCEMENT
Coordinates
29.621, -96.526 (the zone’s center; the record gives no point)

Funnel Cloud, Colorado

When
July 9, 10:10 AM CST
Where
Colorado County, 3 mi W of Garwood
Reported by
GENERAL PUBLIC
Coordinates
29.621, -96.526 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413398, 5413399, 5413400.